EDP Sciences
Free access
Issue
A&A
Volume 400, Number 1, March II 2003
Page(s) 9 - 18
Section Cosmology
DOI http://dx.doi.org/10.1051/0004-6361:20021859


A&A 400, 9-18 (2003)
DOI: 10.1051/0004-6361:20021859

Nonlinear magnetic diffusion and magnetic helicity transport in galactic dynamos

N. Kleeorin1, D. Moss2, I. Rogachevskii1 and D. Sokoloff3

1  Department of Mechanical Engineering, Ben-Gurion University of Negev, POB 653, 84105 Beer-Sheva, Israel
    e-mail: nat@menix.bgu.ac.il; gary@menix.bgu.ac.il
2  Department of Mathematics, University of Manchester, Manchester M13 9PL, UK
    e-mail: moss@maths.man.ac.uk
3  Department of Physics, Moscow State University, Moscow 119992, Russia
    e-mail: sokoloff@dds.srcc.msu.su

(Received 21 October 2002 / Accepted 13 December 2002 )

Abstract
We have extended our previous mean-field galactic dynamo model which included algebraic and dynamic alpha nonlinearities (Kleeorin et al. 2002), to include also a quenching of the turbulent diffusivity. We readily obtain equilibrium states for the large-scale magnetic field in the local disc dynamo model, and these fields have strengths that are comparable to the equipartition field strength. We find that the algebraic nonlinearity alone (i.e. quenching of both the $ \alpha $ effect and turbulent magnetic diffusion) cannot saturate the growth of the mean magnetic field; only the combined effect of algebraic and dynamic nonlinearities can limit the growth of the mean magnetic field. However, in contrast to our earlier work without quenching of the turbulent diffusivity, we cannot now find satisfactory solutions in the no- z approximation to the axisymmetric galactic dynamo problem.


Key words: galaxies: magnetic fields

Offprint request: I. Rogachevskii, gary@menix.bgu.ac.il




© ESO 2003